Large deviation principles for lacunary sums

Christoph Aistleitner, Nina Gantert, Zakhar Kabluchko, Joscha Prochno, Kavita Ramanan

Research output: Contribution to journalArticlepeer-review

Abstract

Let (a k) k∈N be an increasing sequence of positive integers satisfying the Hadamard gap condition a k +1/a k > q > 1 for all k ∈ N, and let S n(ω) = n ∑ cos(2πa kω), k=1 n ∈ N, ω ∈ [0, 1]. Then Sn is called a lacunary trigonometric sum, and can be viewed as a random variable defined on the probability space Ω = [0, 1] endowed with Lebesgue measure. Lacunary sums are known to exhibit several properties that are typical for sums of independent random variables. For example, a central limit theorem for (Sn) nN has been obtained by Salem and Zygmund, while a law of the iterated logarithm is due to Erdős and Gál. In this paper we study large deviation principles for lacunary sums. Specifically, under the large gap condition a k +1/a k → ∞, we prove that the sequence (Sn/n) nN does indeed satisfy a large deviation principle with speed n and the same rate function I ~ as for sums of independent random variables with the arcsine distribution. On the other hand, we show that the large deviation principle may fail to hold when we only assume the Hadamard gap condition. However, we show that in the special case when a k = q k for some q ∈ {2, 3, . . .}, (Sn/n) nN satisfies a large deviation principle (with speed n) and a rate function I q that is different from I ~, and describe an algorithm to compute an arbitrary number of terms in the Taylor expansion of Iq. In addition, we also prove that I q converges pointwise to I ~ as q → ∞. Furthermore, we construct a random perturbation (a k) kN of the sequence (2 k) kN for which a k +1/a k → 2 as k → ∞, but for which at the same time (Sn/n) nN satisfies a large deviation principle with the same rate function I ~ as in the independent case, which is surprisingly different from the rate function I 2 one might naïvely expect. We relate this fact to the number of solutions of certain Diophantine equations. Together, these results show that large deviation principles for lacunary trigonometric sums are very sensitive to the arithmetic properties of the sequence (a k) k∈N.

Original languageEnglish
Pages (from-to)507-553
Number of pages47
JournalTransactions of the American Mathematical Society
Volume376
Issue number1
DOIs
Publication statusPublished - 1 Jan 2023

Keywords

  • Diophantine equations
  • Hadamard gap condition
  • hyperbolic dynamics
  • Lacunary series
  • lacunary trigonometric sums
  • large deviations
  • large gap condition
  • normal numbers

ASJC Scopus subject areas

  • Applied Mathematics
  • Mathematics(all)

Fingerprint

Dive into the research topics of 'Large deviation principles for lacunary sums'. Together they form a unique fingerprint.

Cite this